Feeling worse on methylcobalamin injections!

Hi everyone. I've been on hydroxocobalamin injections every three days for a few months now. Feeling stable-ish but pins and needles, numbness and burning in legs has gradually increased.

I heard that methylcobalamin is the gold standard for neurological symptoms so bought some 5000mcg vials and have been injecting them every 3-4 days, alternating with the hydroxocobalamin.

I've had three or four so far.

Since then, I have become very tired, my muscles and joints are aching, I'm lethargic, I've had chest pains, headaches and heartburn, and now a crushing depression has come on.

On top of that, the neurological symptoms are no better!

I'm taking 5000mcg folic acid daily to supplement this.

Should I stop them or have them less frequently, or is it a case of it getting worse before it gets better?

Pretty worried about the chest pain TBH!

Any thoughts would be very welcome... Thanks.

9 Replies

  • Personally I would stop them for a while as this would confirm if they are a causal factor.

    If you find the symptoms you mention improve without the methyl then you could try re-introducing it at a lower dosage.

    5000mcg vials is quite a large dose to be taking as injections - or do you mean 500mcg. May be that it is causing another deficiency - eg potassium, which would cause many of the symptoms you mention.

    I would also mention it to your GP.

    Nerves do heal very slowly so it may just be that you need to stick with the hydroxo and be patient. Unfortunately it may also be the case that the damage is permanent. I still have some neuro problems but I can live with those - for me it was the neuro-psychiatric problems that were worse. Methyl doesn't do anything for my neuro-psychiatric symptoms (though high doses of hydroxo have sorted them out).

  • Hi!

    Great to hear from you but sorry things aren't working again.

    I can't recommend anything specific as we're all different but I found that I did best by getting the methyl group molecules from methylfolate rather than methylcobalamin.

    The other symptoms sound more like potassium and magnesium deficiency.

    I need a lot more hydroxocobalamin than you are taking (1.5 mg in 1 ml daily) but I found I just couldn't get enough potassium and magnesium from my diet and have to take potassium chloride (as LoSalt, available from some independent stores) and magnesium chloride flakes as well. By taking the chloride forms the chloride molecules are used to make HCl for stomach acid so that is an extra bonus.

    You have to be careful and I recommend you Google hypo/hyperkalemia and hypo/hyper magnesemia so you know what to expect but they are essential for the metabolism of the B12 so it is easy to get short.

    You can get blood tested for both but I found it didn't help for me because tests showed good serum levels because the K and Mg was staying in my blood and not being used in the cells, where it was needed.

    I applied the same principle to iron, another cofactor, and now take an iron bisglysinate capsule each day. I was worried I might be having too much but within a week of cutting back to every other day I felt dreadful again and after about 4 days worth of every day I felt better again. To be scientific about it I should repeat the exercise, allowing for potential placebo effect but I haven't plucked up courage yet - there's never a good time to feel worse!

    I also found a broad spectrum multivitamin and mineral supplement (Tesco's A-Z multivitamins and minerals is comprehensive and not expensive) worked better for me than just a B-complex, possibly because lots of things are required for full metabolism and I think my body is poor at absorbing anything!

    On that score it needs high levels of essential amino acids and I have to eat pork and fish (despite not liking them much!) to keep everything working.

    I hope this gives you "food" for thought (! - sorry) and you find a solution very soon.

  • I agree with Gambit. Leave them for a while and see if it gets better. You can try the same with the high dose folate (as some people react stringly to the high dose). If that doesn't help, I'd ask your GP to check some things.

  • I cannot absorb iron via tablet and have been feeling rubbish myself. I have exactly the same symptoms so this post is useful to me. I was diagnosed in my 40's and was informed that any damage done up to that point was permanent the injections only prevented more damage occurring.

    I do eat a lot of bananas, tomatoes ect but still feel grim, quite depressed and low self esteem. Trying to get a multivitamin that doesn't have b12 or folic acid in is near impossible, anyone found any?

  • Have you tried either haem (heme) or ferritin orally? Both are absorbed by different mechanisms to "mineral" iron like ferrous sulphate.

  • Iron needs to be in solution to be absorbed. In a low-acid environment (such as the stomachs of people with achlorhydria - i.e., most PA sufferers) the iron is in a form that is not very soluble, so not easily absorbed.

    Some molecules will react with the iron to form a complex that is soluble, thus making the iron easier to absorb. Ascorbic acid (Vit. C) and citric acid are two such chemicals - so taking iron sulfate tablets with a tablet that contains those two (effervescent Vit C is a good choice) will help.

    Alternatively, you can take iron in a form already bound to such chemicals - bisglycinate and fumarate are two common types.

  • No I haven't tried that thanks for your help

  • Some people have a bad reaction to Methylcobalamin even though they tolerate hydroxocobalamin very well. This happened to me - like you I was having hydroxocobalamin injections from my GP but not often enough, so decided to supplement them with Methylcobalamin injections privately. I actually reacted very badly to them - anxiety, irregular heart beat, lethargy, feeling like I couldn't breath, depression etc. Have since read that some people have a genetic mutation which means they can't metabolise Methyl. You can have a DNA test to establish this. I haven't done that but have stopped taking Methyl. in any form - I found it was also in the B complex tablet I was taking - and am gradually starting to feel better. I might be worth stopping the Methyl. injections for awhile and see if some of those symptoms start to improve. Hope you start to feel better soon.

  • The chest pains could be a sign of low potassium. I get chest pains an I get admitted to hospital, each time I end up with a potassium drip n the pain goes away. Try eating bananas until you can see your doctor n get it checked out

You may also like...